There is a growing concern about Peyronie’s Disease (PD) due to the severe curvature and pain that comes with it. Many are wondering what causes PD. Unfortunately, medical professionals cannot pinpoint an exact reason how one develops Peyronie’s Disease.
However, in most cases, PD is due to penile damage or genetics. Some men are born with it, others develop it due to a penis injury. Aside from these potential causes, according to Cleveland Clinic, a number of medications can also cause Peyronie’s disease.
Yes, you read it right. The medication you are taking now may affect your risk to PD. There are certain oral medications that according to reports results in Peyronies disease as a side effect. Check out below if you are taking any of the said medicines.
According to Mayo Clinic, Beta blockers also called as beta-adrenergic blocking agents are medications that are manufactured to reduce one’s blood pressure.
This works by blocking the effects of the hormone epinephrine, popularly known as adrenaline. As a result, your heart beats slower with lesser force resulting in a lower blood pressure. It also helps your blood vessels to open up to improve blood flow.
Among the popular beta blockers are the following:
- Acebutolol (Sectral)
- Atenolol (Tenormin)
- Bisoprolol (Zebeta)
- Metoprolol (Lopressor, Toprol-XL)
- Nadolol (Corgard)
- Nebivolol (Bystolic)
- Propranolol (Inderal LA, InnoPran XL)
So for men who develops Peyronie’s disease and are taking beta blockers, your medication could be one of the causes of your PD. According to PD Labs beta-blockers can cause fibrotic tissue disorders which may result in PD.
It is known that that Peyronie’s disease is caused by patches of scar tissue (fibrous plaque). Thus, men with high blood pressure medication have a higher risk of developing PD due to medication.
For men with high blood pressure and Peyronie’s disease, it could be that your medication resulted in PD.
You may also want to read our article on stretching exercises for Peyronies Disease.
According to Cleveland Clinic, Interferon, which is used to treating multiple sclerosis could cause Peyronie’s disease too. How?
Multiple sclerosis is a chronic and progressive disease involving damage to the sheaths of nerve cells in the brain and spinal cord. The symptoms usually include numbness, impairment of speech, blurred vision, muscular coordination and severe fatigue.
Per eHealthMe on Oct. 20, 2016, four men with multiple sclerosis and Peyronie’s disease are studied. Since all the subjects have both conditions, the study is encouraging men with both conditions to check.
The study revealed that the men in the study take the following medication:
- Copaxone (2 people, 50.00%)
- Betaseron (2 people, 50.00%)
- Tylenol (1 person, 25.00%)
- Trazodone Hcl (1 person, 25.00%)
- Folic Acid (1 person, 25.00%)
Betaseron, one of the drugs listed above is Interferons. Its generic name is interferon beta-1b. However, based on the data only two of the four men have taken it. It is still difficult to prove how Interferons cause Peyronie’s disease but a number of reports say so.
There is little to no detail about Interferon causing Peyronie’s disease directly. However, one site finds four men with multiple sclerosis who are also suffering from PD. So, yes, there’s a potential link between the two conditions.
Men should know if their Peyronie’s disease is due to the drugs taken due to multiple sclerosis or if the condition itself results in PD.
Dilantin is a popular anti-epileptic drug which is also called anticonvulsant. It slows down the impulses in the brain that causes seizures. Although this medicine is used to control seizures one should be careful when using this medicine.
According to Drugs.com, there are a number of considerations before one should take Dilantin. For instance, those who take delavirdine or who are allergic to phenytoin or similar medicine like ethotoin (Peganone), fosphenytoin (Cerebyx), or mephenytoin (Mesantoin) should avoid this.
Aside from the aforementioned, individuals with the following conditions should ask their doctors if Dilantin is safe for them:
- liver disease
- history of depression
- vitamin D deficiency or any other condition that causes thinning of the bones
- history of suicidal thoughts or actions
- porphyria (a genetic enzyme disorder that causes symptoms affecting the skin or nervous system)
- if you drink large amounts of alcohol
According to Dr. Bob Peyronie’s Disease is a very rare side effect of Dilantin or phenytoin. One nurse attested that PD due to Dilantin is more prevalent in diabetic patients. However, the incidents are very rare.
We understand that these medications are very important because they are usually prescribed for men with a heart condition or high blood pressure, are used to treat multiple sclerosis and control seizures.
This article only wishes to inform you that yes, medications can cause Peyronie’s disease as side effects. Thus, before taking any medications make sure to discuss its potential side effects with your physicians.
You may also be interested to know about the Best supplements for Peyronies disease here.
Clevelandclinic, PDlabs, Dr. Bob, EHealthMe